Washington, 2010

Heavy Snow in Washington, March 11 to 12, 2010

March 11 to 12, 2010 · NWS OTX · 1 event in 1 county or zone

A very moist warm front brought heavy snow to the mountains of Northeast Washington. 49 Degrees Ski Resort reported 10 inches of new snowfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A very moist warm front brought heavy snow to the mountains of Northeast Washington. 49 Degrees Ski Resort reported 10 inches of new snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 11, 11:54 AM PST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 11, 11:54 AM PST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1154 AM PST THU MAR 11 2010

.SYNOPSIS...
COOL WET WEATHER WILL RETURN TO THE INLAND NORTHWEST BEGINNING
TODAY AND LASTING INTO EARLY SATURDAY. BY SUNDAY AND INTO EARLY
NEXT WEEK TEMPERATURES WILL RISE ABOVE NORMAL WITH MAINLY DRY
CONDITIONS.

&&

.DISCUSSION...
REST OF TODAY...TOUGH FORECAST AS SLUG OF MOISTURE ALONG A WARM
FRONT CONTINUES TO STREAM INTO THE REGION FROM THE SW.
PRECIPITABLE WATER VALUES PER THE 12Z MODELS ARE EXPECTED TO SURGE
ABOVE A HALF INCH OVER MOST OF THE INLAND NW THIS
AFTERNOON...WHICH IS ROUGHLY 150 PERCENT OF NORMAL. DESPITE THE
ABUNDANT ADVECTION OF MOISTURE...AND FAIRLY STRONG ISENTROPIC
ASCENT ON THE 290K SURFACE...PRECIPITATION HAS THUS FAR BEEN FAR
FROM A GIVEN...AND THE MODELS ARE EXACTLY PICKING UP ON THAT
NOTION. ACCORDING TO THE LATEST WEBCAM IMAGES AND MESOWEST
PRECIPITATION MAPS...ALL PRECIP REPORTS HAVE BEEN CONFINED TO THE
NORTHERN TIER OF ZONES ALONG THE CANADIAN BORDER AS WELL AS NEAR
THE CASCADES. AND EVEN AT THE LOCATIONS WHERE PRECIPITATION HAS
BEEN REPORTED...AMOUNTS ARE LIGHTER THAN WHAT MODEL GUIDANCE HAS
SUGGESTED. THIS PROBLEM WILL LIKELY CONTINUE INTO THE
AFTERNOON AS THE WARM FRONT TRACKS TOWARD THE WA/ID BORDER. BOTH
THE NAM AND GFS TAKE THIS WARM FRONT ALONG A SANDPOINT TO
PENDLETON LINE THIS AFTERNOON AND WE SUSPECT PRECIPITATION
COVERAGE WILL INCREASE AS THE 850-700 SW WIND FLOW ENCOUNTERS THE
HIGHER TERRAIN OF EXTREME E WA AND N IDAHO. EVEN SO...THERE IS NO
GUARANTEE THAT MEASURABLE PRECIPITATION WILL OCCUR IN THE SPOKANE
AREA THIS AFTERNOON...WITH EVEN LESSER CHANCES SOUTH AND EAST OF
HERE. FARTHER WEST...IT WOULD SEEM THE CHANCES ARE SMALL AS
WELL...AS THE FLOW AT 700 MB LACKS STRONG WARM AIR ADVECTION
SIGNATURE NEEDED TO PRODUCE WIDESPREAD PRECIPITATION. WE SUSPECT
WHERE IT IS PRECIPITATING NOW IT WILL CONTINUE WITH A GRADUAL
SPREAD EAST AND NORTH WITH TIME. POPS HAVE BEEN ADJUSTED
ACCORDINGLY.

AS FOR HIGHLIGHTS...WE HAVE MADE SOME ADJUSTMENTS BASED ON ROAD
TEMPERATURES AND LIGHTER THAN EXPECTED QPF VALUES. FOR THE
OKANOGAN VALLEY...SURFACE TEMPS WOULD SUGGEST SNOW LEVELS ARE
AROUND 2000 FT OR HIGHER...BUT MORE IMPORTANTLY...ROAD TEMPS BELOW
3000 FEET WERE WELL ABOVE FREEZING AND WILL REMAIN THERE THROUGH
THE DAY. THUS WE HAVE ENDED THE WINTER WEATHER ADVISORY FOR THE
OKANOGAN VALLEY. WE HAVE ALSO RAISED ELEVATIONS FOR THE OKANOGAN
HIGHLANDS AND CASCADE VALLEYS BASED ON SAME REASONING. A LOOK AT
THE WEBCAMS FROM WINTHROP...PLAIN...AND TWISP SUGGEST THAT IF IT
IS SNOWING...ITS NOT STICKING ON ANYTHING BUT GRASSY SURFACES.
WE DO NOT EXPECT SNOW LEVELS TO GET ANY LOWER...GIVEN THE WARMING
TEMPERATURES THROUGH THE SURFACE TO 850 MB LAYER. CONSEQUENTLY WE
HAVE RAISED THE SNOW LEVELS TO 2500 FEET BUT EVEN THAT MAY NOT BE
HIGH ENOUGH. WE SHALL SEE FOR THE AFTERNOON ISSUANCE IF WE NEED TO
RAISE EVEN HIGHER YET. FX

&&

.AVIATION...
THROUGH 00Z FRIDAY VFR CONDITIONS ARE EXPECTED TO GENERALLY PREVAIL
AT ALL TAF SITES. PRECIPITATION WILL BECOME MORE WIDESPREAD OVER
THE EASTERN TAF SITES...KGEG...KSFF...KCOE...AND KPUW THIS
AFTERNOON...BUT CIGS WILL REMAIN ABOVE 3000 FT. THE PRECIP WILL
CONTINUE INTO THE EVENING HOURS...AND WE WOULD EXPECT TO SEE MVFR
CIGS TO DEVELOP AFT 02Z AT KGEG KCOE KSFF WITH A SMALL CHANCE AT
KPUW. A BREAK WILL DVLP AT ALL SITE OVERNIGHT...BUT ROUND TWO OF
THE PRECIP WILL MOVE INTO THE KEAT AND KMWH AREA AFT 12Z. PRECIP
INTENSITY WILL LIKELY BE HEAVY ENOUGH WITH THIS SECOND SURGE TO
PRODUCE MVFR CIGS AT THESE SITES. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        45  37  53  33  47  30 /  60  60  40  90  20   0
COEUR D'ALENE  44  36  53  32  45  29 /  50  60  30  90  30   0
PULLMAN        46  34  58  32  46  29 /  10  30  40  90  30   0
LEWISTON       52  38  61  36  51  33 /  10  20  10  80  30   0
COLVILLE       44  34  48  33  48  28 / 100 100  90  90  20   0
SANDPOINT      42  34  50  32  44  28 /  40  80  50  90  30   0
KELLOGG        45  36  54  32  42  28 /  10  30  10  90  50  10
MOSES LAKE     46  36  58  33  53  29 /  40  50  90  50  10   0
WENATCHEE      44  34  49  33  51  32 /  40  50  80  10  10   0
OMAK           41  34  47  30  48  29 / 100  90  90  20  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...WINTER WEATHER ADVISORY UNTIL 10 AM PST FRIDAY ABOVE 2500 FEET
     FOR THE EAST SLOPES NORTHERN CASCADES...OKANOGAN HIGHLANDS.

&&
Hazardous weather outlook, Mar 11, 5:58 AM PST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
558 AM PST THU MAR 11 2010

IDZ001>004-026-027-WAZ031>037-121400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-
558 AM PST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ038-041>044-121400-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
558 AM PST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LATE SEASON MODERATE ACCUMULATING SNOW IS LIKELY TODAY AT
ELEVATIONS ABOVE 1500 FEET...WITH HEAVY SNOW ACCUMULATIONS
POSSIBLE ABOVE 4000 FEET ELEVATION. EVEN IN THE LOWEST VALLEYS
PRECIPITATION WILL BEGIN AS SNOW THIS MORNING WITH LIGHT
ACCUMULATIONS BEFORE CHANGING TO RAIN BY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOUNTAIN SNOW ACCUMULATION WILL CONTINUE THROUGH FRIDAY...WITH
MAINLY VALLEY RAIN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
March 11, 1:00 PM PST to March 12, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216411.